Colorado, 2007Avalanche in Colorado, December 2, 2007
December 2, 2007 · NWS BOU · 1 event in 1 county or zone
A backcountry skier was buried by an avalanche; the incident occurred near Zimmerman Lake and Montgomery Pass Trail, west of Fort Collins. The skier's friends found him and dug him out, estimating that he was buried for about 10 minutes before they freed him.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A backcountry skier was buried by an avalanche; the incident occurred near Zimmerman Lake and Montgomery Pass Trail, west of Fort Collins. The skier's friends found him and dug him out, estimating that he was buried for about 10 minutes before they freed him. He was buried under 3 feet of snow. They performed CPR on him and had him breathing when rescuers arrived. The man died after being in a coma for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 2, 3:00 AM MST, 11 hours 30 minutes earlier.
Area forecast discussion, Dec 2, 3:00 AM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MST SUN DEC 02 2007
.SHORT TERM...WATER VAPOR IMAGERY SHOWING UPPER LEVEL WAVE MOVING
ACROSS CENTRAL CO ATTM. LATEST RUC VERTICAL VELOCITY FIELDS SHOWING
A SUBSIDENT AIRMASS WILL WORK ACROSS THE AREA THRU THE AM. SHSN IN
THE MTNS ALREADY ON THE DECREASE BUT SOME LOW LVL MSTR AND
OROGRAPHIC FLOW WILL KEEP SOME SCT SHSN ONGOING THRU THE MORNING
HOURS. WILL LET ALL ADVISORIES EXPIRE WITH THE MORNING FCST PACKAGE
AS ANY ADDITIONAL SNOWFALL WILL BE QUITE LIGHT.
ACROSS ERN CO...QUITE A BIT OF LOW LVL MSTR REMAINS UNDER STRONG LOW
LVL INVERSIONS. FCST SOUNDINGS INDICATE LOW STRATUS WILL BE WITH US
THRU ABOUT 15Z...THEN DIMINISHING AS STRONGER NW FLOW PATTERN SETS
UP AND LOW LVLS BEGIN TO WARM UP. GUSTY WINDS WILL ALSO BE
INCREASING OVER THE HIGHER MTNS LATER TDY AND TNT AND COULD SEE SOME
GUSTS UP AROUND 60 MPH AND 40-50 MPH GUSTS IN THE FOOTHILLS TNT.
WILL NOT ISSUE ANY HI WIND HILITES THIS TIME AROUND.
.LONG TERM...A FLAT UPPER LEVEL RIDGE WILL BE OVER THE AREA ON MON
WITH WLY FLOW ALOFT. WITH LOW LEVEL DOWNSLOPE FLOW DEVELOPING THIS
SHOULD ALLOW FOR AFTN HIGHS TO BE 15 TO 20 DEGREES WARMER OVER NERN
CO AS 850-700 MB TEMPS RISE FROM 8 TO 10 DEGREES C. FOR MON NIGHT
INTO TUE LATEST CROSS-SECTIONS FROM WRF SHOW POTENTIAL FOR A HIGH
WIND EVENT IN AND NR THE FOOTHILLS AS MTN WAVE DEVELOPS WITH
COMPONENT ALONG WINDS INCREASING TO 55 TO 60 KTS IN THE 06Z-18Z
TIMEFRAME. CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE A WATCH AS OF YET
AND WILL LEAVE THAT UP TO THE NEXT SHIFT. MEANWHILE SOME INCREASE
IN MID AND HIGH LEVEL MOISTURE IS FCST TO OCCUR HOWEVER WITH WARM
MID LEVEL TEMPS AND LACK OF INSTABILITY BELIEVE MTNS WILL STAY DRY
ON TUE. TEMPS ON TUE SHOULD BE WARMER THAN MON BASED ON A 2-3
DEGREE RISE IN 850-700 MB TEMPS AND CONTINUATION OF LOW LEVEL
DOWNSLOPE COMPONENT ALTHOUGH IF MID AND HIGH LEVEL CLOUD COVER IS
EXTENSIVE THAT COULD ALTER HIGHS SOMEWHAT.
ON WED WNW FLOW ALOFT WILL BE OVER THE AREA WITH CROSS-SECTIONS
SHOWING QUITE A BIT OF MID AND HIGH LEVEL MOISTURE. LAPSE RATES
STILL ARE RATHER STABLE ON WED SO WILL CONTINUE WITH LOW POPS IN THE
MTNS. OVER NERN CO APPEARS A WEAK FNT WILL AFFECT THE AREA WHICH
WILL BRING IN COOLER TEMPS HOWEVER READINGS WILL STILL BE ABOVE
NORMAL. FOR WED NIGHT INTO THU AN UPPER LEVEL TROUGH WILL MOVE
ACROSS THE RGN. WITH FAVORABLE ORGOGRPAHIC COMPONENT AND IMPROVING
LAPSE RATES ALONG WITH SOME QG ASCENT THIS SHOULD LEAD TO A DECENT
CHC OF SNOW IN THE NRN MTNS. IN ADDITION WITH UPPER LEVEL JET OVER
AREA COULD SEE SOME ENHANCMENT DUE TO BANDED PCPN. OVER NERN CO THE
FCST IS A BIT TRICKY WED NIGHT INTO THU. LATEST GFS IS SHOWING A
SFC LOW DEVELOPING OVER SERN CO BY 12Z THU WITH A CDFNT MOVING INTO
THE AREA THU AFTN. CURRENTLY THE GFS IS SHOWING MORE OF A NWLY LOW
LEVEL WIND COMPONENT HOWEVER IT WOULD NOT SURPRISE ME IF THE LOW
LEVEL WINDS HAVE MORE OF AN UPSLOPE COMPONENT DURING THE DAY ON
THU. IF THAT IS THE CASE THEN COULD SEE A CHC OF SNOW OVER NERN CO
DUE TO DECENT LAPSE RATES AND FAVORABLE QG ASCENT ALONG WITH SOME
BANDED PCPN DUE TO LOCATION OF UPEPR LEVEL JET. MEANWHILE IF CDFNT
COMES IN QUICKER THAN GFS SHOWS TEMPS ON THU WILL BE MUCH COOLER
ACROSS NERN CO AS WELL.
BY FRI THE LATEST GFS SHOWS A DEEPENING TROUGH OVER THE WRN US WITH
SWLY FLOW ALOFT DEVELOPING ACROSS COLORADO WHICH MATCHES UP WELL
WITH THE ECMWF. ALTHOUGH BOTH MODELS SHOW QUITE A BIT OF MOISTURE
IN THE MTNS WARMING MID LEVEL TEMPS AND UNFAVORABLE OROGRAPHIC
COMPONENT WOULD LIKELY KEEP ANY SNOW ON THE LIGHT SIDE IN THE MTNS.
OVER NERN CO BOTH GFS AND ECMWF WANT TO ERODE SFC HIGH PRESSURE OVER
NERN CO ON FRI AS A SFC LEE TROUGH DEVELOPS WHICH LEADS TO WARMER
TEMPS. NOT TOTALLY CONVINCED THE AREA OF SFC HIGH PRESSURE WILL
ERODE AS QUICKLY AS BOTH MODELS SHOW WITH MAIN UPPER LEVEL TROUGH
STILL WELL WEST OF THE AREA SO TEMPS MAY NOT WARM AS MUCH AS THE
MODELS INDICATE.
&&
.AVIATION...WIDESPREAD IFR/LIFR CIG CONDITIONS ACROSS LOCAL AIRPORTS
WILL REMAIN UNTIL 13Z...THEN GRADUALLY DISSIPATING AROUND 15Z AS
TROF MOVES EAST AND NW WINDS DEVELOP OVER THE FRONT RANGE. VFR
CONDITIONS WILL RETURN FOR THE REST OF THE FCST PRD THRU MONDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE
&&
SWE/RPK
Hazardous weather outlook, Dec 2, 10:59 AM MST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1059 AM MST SUN DEC 02 2007
COZ030>051-031300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1059 AM MST SUN DEC 02 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO NORTHWEST WINDS WILL CONTINUE THROUGH THE MOUNTAINS
TODAY AND TONIGHT. FAVORED WINDS AREAS...SUCH AS EXPOSED RIDGES AND
EAST-WEST CANYONS MAY SEE WIND GUSTS AS HIGH AS 70 MPH. THE GUSTY
WINDS WILL ALSO CAUSE BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GUSTY WEST WINDS WILL DEVELOP IN THE FOOTHILLS AND MOUNTAINS ON
MONDAY AND CONTINUE THROUGH TUESDAY. THERE IS THE POTENTIAL FOR
SOME HIGH WINDS MONDAY NIGHT INTO TUESDAY MORNING IN AND NEAR THE
FOOTHILLS. MOISTURE WILL RETURN TO THE FORECAST AREA LATE TUESDAY
WELL INTO THURSDAY. THAT ALONG WITH AN UPPER TROUGH WILL BRING A
CHANCE OF PRECIPITATION TO THE FORECAST AREA...ESPECIALLY IN THE
HIGH COUNTRY WEDNESDAY AFTERNOON THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MEIER/RJK
Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- December 2, 2:30 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows and Flooding in Washington, December 2 to 5, 20073 deaths · $120 million · 11 events
- High Wind in Washington, December 2 to 3, 20072 deaths · 12 injured · $27 million · 78 kt wind · 9 events
- High Surf in California, December 2 to 6, 20073 deaths · $80,000 · 2 events
- High Wind in Washington, December 2 to 3, 20072 deaths · $10 million · 90 kt wind · 2 events
- Winter Storm and Winter Weather in Pennsylvania, December 2 to 3, 20071 death · 6 injured · 10 events
- High Wind in Oregon, December 2 to 3, 2007$83 million · 112 kt wind · 4 events
- Winter Storm in Vermont, December 2 to 4, 2007$220,000 · 16 events
- Winter Storm in New York, December 2 to 3, 2007$55,000 · 4 events
- Winter Storm in New York, December 2 to 3, 2007$50,000 · 5 events
- Winter Storm and Winter Weather in New York, December 2 to 3, 200723 events
- Winter Storm and Winter Weather in New Jersey, December 2 to 3, 20071 injured · 12 events
- Heavy Snow and High Wind in Montana, December 2 to 4, 200770 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61777.